Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 201, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 24, 2023, 1:22 PM CDT for Carver County, Scott County, Sibley County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2023, 1:22 PM CDT (18:22 UTC)
- Expired
- Oct 24, 2023, 2:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Carver County, MN, Scott County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 1:45 PM CDT | HAIL 0.75 | Carver, MN | Reported via mPING. |
| Oct 24, 1:55 PM CDT | HAIL 1 | Shakopee, MN | Report with photo via Twitter. |
| Oct 24, 2:04 PM CDT | HAIL 1 | 2 Ssw Shakopee, MN | Report with photos via Twitter. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
747
WUUS53 KMPX 241822
SVRMPX
MNC019-139-143-241900-
/O.NEW.KMPX.SV.W.0201.231024T1822Z-231024T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
122 PM CDT Tue Oct 24 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Sibley County in central Minnesota...
North central Scott County in east central Minnesota...
Southern Carver County in east central Minnesota...
* Until 200 PM CDT.
* At 122 PM CDT, a severe thunderstorm was located over Green Isle,
or 24 miles southeast of Hutchinson, moving east at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Shakopee, Chaska, Chanhassen, Prior Lake, Victoria, Jordan, Carver,
Norwood Young America, Cologne, Green Isle, Hamburg, and Mn Valley
State Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4471 9411 4472 9408 4472 9401 4474 9400
4489 9356 4470 9346 4460 9404
TIME...MOT...LOC 1822Z 249DEG 40KT 4468 9397
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
DPH2 follow-up statements
364
WWUS53 KMPX 241846
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
146 PM CDT Tue Oct 24 2023
MNC143-241856-
/O.CAN.KMPX.SV.W.0201.000000T0000Z-231024T1900Z/
Sibley MN-
146 PM CDT Tue Oct 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIBLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4479 9383 4489 9356 4470 9346 4465 9372
TIME...MOT...LOC 1846Z 251DEG 38KT 4475 9363
$$
MNC019-139-241900-
/O.CON.KMPX.SV.W.0201.000000T0000Z-231024T1900Z/
Scott MN-Carver MN-
146 PM CDT Tue Oct 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTH CENTRAL SCOTT AND SOUTHEASTERN CARVER COUNTIES...
At 146 PM CDT, a severe thunderstorm was located over Carver, or 23
miles southwest of Minneapolis, moving east at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Shakopee, Chaska, Chanhassen, Prior Lake, Victoria, Jordan, Carver,
Cologne, Mn Valley State Rec Area, Marystown, and Minnesota Valley
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4479 9383 4489 9356 4470 9346 4465 9372
TIME...MOT...LOC 1846Z 251DEG 38KT 4475 9363
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
DPH390
WWUS53 KMPX 241901
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
201 PM CDT Tue Oct 24 2023
MNC019-139-241911-
/O.EXP.KMPX.SV.W.0201.000000T0000Z-231024T1900Z/
Scott MN-Carver MN-
201 PM CDT Tue Oct 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SCOTT AND
SOUTHEASTERN CARVER COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 4479 9383 4489 9356 4470 9346 4465 9372
TIME...MOT...LOC 1901Z 249DEG 40KT 4440 9430
$$
DPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 12:58 PM CDT, 24 minutes earlier.
Area forecast discussion, Oct 24, 12:58 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN Issued by National Weather Service La Crosse WI 1258 PM CDT Tue Oct 24 2023 .DISCUSSION...(Today through Monday) Issued at 331 AM CDT Tue Oct 24 2023 KEY MESSAGES: - Multiple rounds of showers and storms expected through tonight for southern and eastern MN into western WI. A small risk for marginally severe hail will continue through tonight. - Widespread rain remains likely Thursday/Thursday night with areas in southeastern MN into western WI seeing the most precip. - Cold air to sweep in behind the late week system with max temps in the upper 30s this weekend. First flakes of the season are possible with these seasonably cold temps. As expected, storms fired on the northern edge of the LLJ where strong isentropic ascent and nearly 2000 j/kg of MUCAPE were present. A few stronger cells developed, though we were able to scare up nothing more than some penny size hail reports. As we go through the morning, storm coverage will diminish as the h85 winds veer some and becoming nearly parallel to the isotherms, shutting down the overrunning process we saw overnight. We will get a short lull in precip this morning as we transition from more isentropic forcing to fgen related forcing. This transition doesn't look to take very long and by the early afternoon, showers and storms should get going again as fgen within the baroclinic zone gets going. This baroclinic zone and associated fgen will only crawl slightly to the east through tonight, with multiple rounds of showers and storms expected from roughly Redwood Falls to St. Cloud on east. Some of the areas that have seen a good amount of rain overnight will see a few more rounds of rain through tonight, with a couple of streaks of 2+ inches of rain through tonight likely, especially in the region from Mankato over to Eau Claire. This heavy rain threat is highlighted by the 24 hour LPMM QPF ending 12z Wednesday from the HREF, which shows a couple of streaks of 5-7" of rain for today/tonight over in WI. As for the severe threat, HREF updraft strength and helicity tracks continue to show this first overnight round of convection producing the strongest updrafts through tonight. For later today, the location of the warm front will determine where we have potential for some surface based convection. That warm front looks to just sneak to the west and north of Albert Lea and continue northeast to around Eau Claire. Much of the convection we see develop within the h85 baroclinic zone this afternoon and tonight looks to happen on the cool side of this boundary, but enough elevated instability and shear will be in place to continue to support a marginal risk for near severe hail. Any wind risk will happen closer to the warm front, so for us, that risk would reside from roughly Albert Lea to Eau Claire. Again, the bigger risk today/tonight looks to be from excessive rain, as multiple rounds of showers and storms are expected, with that Mankato to Eau Claire region looking to be most susceptible to excessive rain issues given where storms Monday night tracked. Eventually we will get a break on Wednesday as the low level flow becomes divergent as a surface ridge axis builds in. Though dry, it will be a cloudy Wednesday, with temperatures not expected to move very much during the day. This break in precip will be short-lived though as the next surge in moisture will be moving into southern MN Wednesday evening. Come Thursday, there is high confidence in a shortwave advancing from the South Central Plains toward the Great Lake region. This will bring another round of precipitation to the region, with the QPF winners again being in the SE quadrant of MN into western WI. Per the EPS, forecast PWAT values in the aforementioned region exceed climatological normals for late October by 250-300% on Thursday. The flooding potential will certainly be something to keep an eye on as soils will be saturated from systems earlier in the week. However, a dry Wednesday will help to mitigate most concerns. Thursday's system will be more widespread than earlier in the week, with thunder chances limited to SE MN and western WI. Temperatures in the 50s lead to high confidence in P-Type not being an issue, yet. It is looking increasingly likely that areas SE of a line from Mankato- Minneapolis-Rice Lake will see 1-3" rain through Friday morning (with highest amounts farther to the SE). The GFS/EPS/CMC agree in near 1.5" at MSP through Thursday night. Taking a look in EAU, the same trio of models is forecasting 2-2.5". PoPs will settle on Friday, but the winds won't. The pressure field will strengthen ahead of a synoptic scale positively-tilted trough that will arrive late in the weekend. Sustained NW winds around 20MPH, gusting to 30MPH, are likely on Friday afternoon. This will contribute to quite the gradient in high temps on Friday. Western WI will be able to reach the 50s, where western MN will struggle to reach the 40s. By Saturday, the chilly high temps in the 30s will plague all. Scattered 30% PoPs on Saturday means some could see the first flakes of the season in the afternoon. No accumulation is expected as large positively-tilted troughs tend not to be big producers on the QPF side of things. With a large upper-level trough spanning the CONUS through the end of the month, cooler than normal temperatures are favored. They will stick around at least through the end of the month into early November, as can be seen highlighted in the CPC's 8-14 day outlook. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1251 PM CDT Tue Oct 24 2023 A line of storms from Redwood falls to Eau Claire is continuing to fill in early this afternoon and will continue to do so into the evening hours. Ceilings vary from IFR to VFR across the southern half of the forecast area but will trend towards IFR/MVFR ceilings as the afternoon progresses with convection becoming more widespread. Reductions in visibility are also likely with bouts of showers and storms. Most will see 3 to 5 mile visibilities when precipitation is falling, but under the stronger storms they could fall as low as 0.5-1 miles. Further north in central Minnesota, on-and-off showers continue to move from southwest to northeast. Lower MVFR/IFR ceilings are likely as the day progresses with minor visibility reductions when actively precipitating. KMSP...On-and-off storms early this afternoon will transition to more continuous showers and storms later this afternoon into the overnight hours. Cigs are flirting the MVFR/VFR line but a transition to lower MVFR ceilings is also likely as the day progresses, persisting through the TAF period. /OUTLOOK FOR KMSP/ Wed...MVFR/IFR -TSRA likely. -SHRA/IFR overnight. Wind NE 5-10 kts. Thu...MVFR chc IFR. -SHRA likely. Wind NE 10-15 kts. Fri...VFR. Chc -SHRA/IFR in the morning. Wind NW 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG/PEM AVIATION...KAA
Hazardous weather outlook, Oct 24, 10:14 AM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1014 AM CDT Tue Oct 24 2023 MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028- 250845- Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1010 AM CDT Tue Oct 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight. A few thunderstorms capable of producing hail in excess of 1 inch in diameter will be possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of heavy rain is possible on Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>052-054>059-064-065-073-250845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-Redwood- 1010 AM CDT Tue Oct 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Today and Tonight. Showers and storms move in from southwest to northeast this morning, persisting into the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Oct 24, 10:45 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT Tue Oct 24 2023
MNZ076-077-084-241615-
Le Sueur MN-Waseca MN-Rice MN-
1045 AM CDT Tue Oct 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LE SUEUR...
NORTHEASTERN WASECA AND RICE COUNTIES THROUGH 1115 AM CDT...
At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elysian, or 17 miles east of Mankato, moving northeast at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Faribault, Waterville, Morristown, Elysian, Warsaw, Sakatah Lake
State Park, Ruskin, and Faribault Airport.
This includes the following highways...
Interstate 35 between mile markers 52 and 66, and near mile marker
68.
U.S. Highway 14 between mile markers 149 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4419 9375 4447 9327 4427 9311 4419 9334
4420 9340 4417 9341 4408 9366
TIME...MOT...LOC 1545Z 236DEG 47KT 4417 9362
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DPHSpecial weather statement, Oct 24, 11:13 AM CDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1113 AM CDT Tue Oct 24 2023 MNZ070-077-078-241645- Dakota MN-Rice MN-Goodhue MN- 1113 AM CDT Tue Oct 24 2023 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAKOTA...WEST CENTRAL GOODHUE AND EASTERN RICE COUNTIES THROUGH 1145 AM CDT... At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near Dundas, or near Faribault, moving northeast at 55 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Faribault, Northfield, Cannon Falls, Dundas, Stanton, Nerstrand, Bridgewater, Miesville, New Trier, Nerstrand Big Woods State Park, Wastedo, and Lake Byllesby. This includes Interstate 35 between mile markers 58 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4425 9327 4439 9338 4465 9285 4445 9269 TIME...MOT...LOC 1613Z 236DEG 49KT 4437 9322 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH DPH
Special weather statement, Oct 24, 11:14 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1114 AM CDT Tue Oct 24 2023
MNZ069-070-241645-
Dakota MN-Scott MN-
1114 AM CDT Tue Oct 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAKOTA AND EASTERN
SCOTT COUNTIES THROUGH 1145 AM CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Prior Lake, or 20 miles northwest of Northfield, moving northeast at
55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Bloomington, Eagan, Burnsville, Lakeville, Apple Valley, Shakopee,
Inver Grove Heights, Savage, Prior Lake, Rosemount, Farmington, and
South St. Paul.
This includes Interstate 35 near mile marker 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4455 9349 4468 9359 4479 9336 4479 9331
4484 9321 4487 9320 4492 9309 4482 9300
4478 9302 4477 9298 4473 9293
TIME...MOT...LOC 1614Z 236DEG 49KT 4466 9346
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DPHLocal storm report, Oct 24, 1:14 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
114 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Hail Gaylord 44.55N 94.22W
10/24/2023 E1.00 inch Sibley MN Trained Spotter
Report with photos sent via NWSchat.
&&
CTGLocal storm report, Oct 24, 1:18 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
118 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM Hail Springfield 44.24N 94.98W
10/24/2023 E1.75 inch Brown MN Emergency Mngr
Reports of quarter to golf ball size hail in
Springfield, MN sent via NWSchat.
&&
CTGLocal storm report, Oct 24, 1:20 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
120 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Hail Sanborn 44.21N 95.13W
10/24/2023 E2.00 inch Redwood MN Trained Spotter
Report with photo sent via Facebook
Messenger.
&&
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 11:23 PM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| Oct 24, 12:02 AM CDT | Special Weather Statement | MPX | Martin | 28 min |
| Oct 24, 12:08 AM CDT | Special Weather Statement | MPX | Freeborn | 52 min |
| Oct 24, 12:33 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 27 min |
| Oct 24, 1:30 AM CDT | Special Weather Statement | MPX | Redwood | 30 min |
| Oct 24, 1:55 AM CDT | Special Weather Statement | MPX | Blue Earth | 35 min |
| Oct 24, 2:09 AM CDT | Special Weather Statement | MPX | Renville | 36 min |
| Oct 24, 10:17 AM CDT | Special Weather Statement | MPX | Waseca | 28 min |
| Oct 24, 10:45 AM CDT | Special Weather Statement | MPX | Rice | 30 min |
| Oct 24, 11:13 AM CDT | Special Weather Statement | MPX | Rice | 32 min |
| Oct 24, 11:14 AM CDT | Special Weather Statement | MPX | Scott | 31 min |
| Oct 24, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 43 min |
| Oct 24, 12:55 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 35 min |
| Oct 24, 1:06 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 24 min |
| Oct 24, 1:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Sibley | 28 min |
| Oct 24, 1:52 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 38 min |
| Oct 24, 2:20 PM CDT | Special Weather Statement | MPX | Washington | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.